Q: Treatment for Severe Social Phobia
23 year old son (3 years diagnosed with bp) has severe and crippling
social phobia (also add) How would you treat this? He's on
lithium,buspar,topomax,risperdal,paxil, and dextrostat and we are seeing no
Also, his talkdoc says he additionally has an "opposite" form of ocd.
Have you heard of anything like this? He does seem to have the oc symptoms
Dear K' --
Treating the social phobia that so often accompanies bipolar disorder can be
tricky if one is trying to avoid the usual medication approach, serotonergic
antidepressants (like Paxil) because they are known to have the potential to
make bipolar disorder worse (rapid cycling, complex "mixed states",
bringing on manic-side symptoms).
So, the first question would be: how's your son
doing overall? are his bipolar symptoms, such as sleep
changes/energy/mood, doing pretty well on this set of medications? If so, then
there is a talk-therapy approach for social phobia that could be considered.
For examples of this, see my note on
treatment, which has a link to a great site with more on this.
If he's not doing so well in terms of his
bipolar symptoms, then one could wonder if the Paxil might be part of the
reason for that. I also wonder if his "reverse" OCD symptoms could
somehow be more related to his bipolar disorder than to some additional
anxiety disorder, as I see anxiety symptoms frequently, that can look like
panic disorder or OCD, which get better when the bipolar disorder is treated
There's a maxim of sorts that's starting to be
referred to pretty commonly which might have some bearing on your son's care:
"mood stabilize first, antidepress [even if it's for "anxiety",
as opposed to depression] second." That might be worth invoking
here, as it gives a direction to go in, at least (e.g. he's really only on a
single "mood stabilizer"; here's a
of mood stabilizers to compare). I particularly worry, as you can gather,
about the capacity for Paxil and even risperidone sometimes, to make things
worse and then it seems like there are "additional symptoms" to
address -- when they actually might be coming from one of "my"
medications. However, I do not know at all if that is the case for your son;
just something to consider.
That same idea, one more time, emphasis on
"what do you do now?" -- discuss with his doctor (here are some ideas
doctors) the possibility of turning the focus to maximal control of any
possible underlying bipolar component to all this using mood stabilizers; then
treating what remains while trying to avoid, in the process, having to add an
antidepressant. All of that might make sense, mind you, only if your son really
does have some remaining "bipolar" symptoms (e.g sleep problems or
big changes in sleep time; energy and motivation fluctuations, mainly down; and
strange thinking which could be considered in some ways "psychotic"
or clearly outside reality -- the "reverse ocd symptoms", for
example, whatever those are (I wasn't picking up what that phrase means in this
case, sorry; I'm not familiar with it as a jargon term).
Published January, 2004